Alert archive / Missouri / Wind Chill Advisories in 2014

Wind Chill Advisory 7, NWS Kansas City, MO

February 6, 2014Doniphan County, Kansas; 20 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Feb 6, 2014, 3:14 PM CST for Doniphan County, Kansas; 20 counties in Missouri. It took effect at Feb 6, 2014, 10:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2014, 3:14 PM CST (21:14 UTC)
In effect from
Feb 6, 2014, 10:00 PM CST
Expired
Feb 7, 2014, 3:54 AM CST
In force
6 hr
Issued by
NWS Kansas City, MO
All 21 counties

Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Chariton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Randolph County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS43 KEAX 062114
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CST THU FEB 6 2014

...DANGEROUS WIND CHILLS TONIGHT THROUGH MID MORNING FRIDAY...

.TEMPERATURES ARE EXPECTED TO FALL TO 5 TO 10 BELOW ZERO TONIGHT.
ALTHOUGH WINDS WILL BE RELATIVELY LIGHT...WITH TEMPERATURES SO COLD...IT
WILL NOT TAKE MUCH FOR WIND CHILL VALUES TO FALL INTO THE 15 TO 20
BELOW RANGE. FRIDAY MORNING WINDS WILL PICK UP FROM THE SOUTH AND
TEMPERATURES WILL QUICKLY RISE ALLOWING CONDITIONS TO IMPROVE,

KSZ102-MOZ001>008-011>017-023>025-032-033-070515-
/O.NEW.KEAX.WC.Y.0007.140207T0400Z-140207T1500Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
LIVINGSTON-LINN MO-MACON-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...GALLATIN...JAMESPORT...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
SALISBURY...KEYTESVILLE...MOBERLY
314 PM CST THU FEB 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 9 AM CST FRIDAY. 


* LOCATION...NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS.

* WIND CHILLS...OVERNIGHT TEMPERATURES WILL DROP TO 5 TO 10 BELOW
  ZERO. WIND CHILLS WILL DROP TO BETWEEN 15 AND 20 BELOW ZERO FROM
  AROUND MIDNIGHT TO MID MORNING FRIDAY.

* WINDS...WILL GENERALLY BE VARIABLE AROUND 5 MPH.

* IMPACTS...THE BITTERLY COLD TEMPERATURES TONIGHT THROUGH MID-
  MORNING FRIDAY WILL RESULT IN DANGEROUSLY COLD WIND CHILLS WHICH
  CAN RESULT IN FROSTBITE IF BARE SKIN IS EXPOSED AND POTENTIALLY
  LEAD TO HYPOTHERMIA IF YOU ARE NOT PROPERLY DRESSED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
543 
WWUS43 KEAX 070436
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 PM CST THU FEB 6 2014

...DANGEROUS WIND CHILLS TONIGHT THROUGH MID MORNING FRIDAY...

.TEMPERATURES ARE EXPECTED TO FALL TO 5 TO 10 BELOW ZERO TONIGHT.
ALTHOUGH WINDS WILL BE RELATIVELY LIGHT...WITH TEMPERATURES SO
COLD...IT WILL NOT TAKE MUCH FOR WIND CHILL VALUES TO FALL INTO
THE 15 TO 20 BELOW RANGE. FRIDAY MORNING WINDS WILL PICK UP FROM
THE SOUTH AND TEMPERATURES WILL QUICKLY RISE ALLOWING CONDITIONS
TO IMPROVE...

KSZ102-MOZ001>008-011>017-023>025-032-033-071300-
/O.CON.KEAX.WC.Y.0007.000000T0000Z-140207T1500Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
LIVINGSTON-LINN MO-MACON-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...GALLATIN...JAMESPORT...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
SALISBURY...KEYTESVILLE...MOBERLY
1036 PM CST THU FEB 6 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY. 

* LOCATION...NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS.

* WIND CHILLS...OVERNIGHT TEMPERATURES WILL DROP TO 5 TO 10 
  BELOW ZERO. WIND CHILLS WILL DROP TO BETWEEN 15 AND 20 BELOW 
  ZERO FROM AROUND MIDNIGHT TO MID MORNING FRIDAY. 

* WINDS...WILL GENERALLY BE VARIABLE AROUND 5 MPH.

* IMPACTS...THE BITTERLY COLD TEMPERATURES TONIGHT THROUGH MID- 
  MORNING FRIDAY WILL RESULT IN DANGEROUSLY COLD WIND CHILLS 
  WHICH CAN RESULT IN FROSTBITE IF BARE SKIN IS EXPOSED AND 
  POTENTIALLY LEAD TO HYPOTHERMIA IF YOU ARE NOT PROPERLY 
  DRESSED 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
399 
WWUS43 KEAX 070954
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CST FRI FEB 7 2014

KSZ102-MOZ001>008-011>017-023>025-032-033-071100-
/O.CAN.KEAX.WC.Y.0007.000000T0000Z-140207T1500Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
LIVINGSTON-LINN MO-MACON-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...GALLATIN...JAMESPORT...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
SALISBURY...KEYTESVILLE...MOBERLY
354 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND CHILL ADVISORY. 

WINDS ACROSS FAR NORTHERN MISSOURI AND NORTHEAST KANSAS WILL REMAIN
LIGHT TO CALM THROUGH THIS MORNING. ALTHOUGH BITTERLY COLD
TEMPERATURES WELL BELOW ZERO WILL PERSIST FROM ALBANY TO TRENTON TO
KIRKSVILLE WHERE SKIES ARE CLEAR...NO ADDITIONAL IMPACTS FROM WIND
CHILL ARE EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 10:52 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 6, 10:52 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CST Thu Feb 6 2014

.DISCUSSION...(Today and Tonight)
Issued at 411 AM CST THU FEB 6 2014

The biggest, and maybe only, certainty for the forecast over the
next week is that its going to be cold as precipitation chances will
be a little hit-or-miss.

Current upper air, surface and satellite observations show
weak zonal flow in place across the nation with a 1040mb high
dominating surface conditions across the Central Plains. Some
semblance of a zonal flow looks to persist across the Lower Missouri
River Valley through the following week. Unfortunately, this regime
will allow still more cold air to filter south over the next 7 days,
but there will be a number of weak shortwave troughs that zip
through the Plains States. The combination of surface cold air and
weak warm air advection aloft should result in some accumulating
snows across the region again over the next week, but confidence in
timing and amounts is very low.

Today into Friday morning...Cold. 1040mb high oozing its way through
the Plains will keep it cold today and tonight. While the wind early
this morning is rather light under our area of the surface high,
this has allowed temperatures across the forecast area to drop below
zero after midnight. Any little wind this morning will rapidly
result in dangerously cold wind chill values as a result. Going Wind
Chill Warning and Advisory look to still be well aligned with early
morning readings, so no changes are planned to the going headlines.
Single digits highs will prevail today with more sub-zero readings
for overnight lows. This raises the question as to the need for
another Wind Chill product for Friday morning as going forecast
readings drop below -15F again. With current Wind Chill Warning
headlines going have opted to let the day shift evaluate and issue
any needed products for Friday morning.

Friday afternoon through Saturday...the first in a whole series of
modest shortwave troughs will begin to affect the region, possibly
bringing more snow. Friday and Saturday a pair of southern and
northern stream shortwaves will move across the Plains. Southern
stream wave is leading the pair as it crosses the southern Plains
Friday through Friday night. Warm air advection ahead of this wave
could bring some snowfall, though confidence is a bit low as
moisture seems a little sparse and shallow, but given how cold it is
thoughts are that dendrites wont have a difficult time forming.
Saturday the northern stream trough will move east through the
Northern Plains. This second wave might help keep the warm air
advection aloft going through Saturday and into Saturday night,
though the focus for precipitation in this second wave will be much
farther to the north. Have kept Chance POPs going for Friday night
into early Saturday morning for these reasons, but then squeeze the
Chance POPs into north central and northeast Missouri for Saturday.
Accumulations likely wont be much, but could see up to an additional
inch of snow through these two days. Otherwise, expect afternoon
highs on Saturday to warm into the relatively balmy 20s and lower
30s.

Sunday...Another reinforcing shoot of cold air will spread south
behind the exiting pair of shortwave troughs from earlier in the
weekend. This will push highs back down into the teens and low 20s
for Sunday and Monday. Additionally, frontogenic forcing along the
leading edge of the new Arctic surge may be able to squeeze out some
light snow. However, confidence is not that high owing to run-to-run
model inconsistencies, sparse moisture and weak forcing; therefore
have left most of the region dry for Sunday.

Monday through Tuesday...Another shortwave trough will barrel
through the Plains, though its currently advertised trajectory
through the Central Rockies is not the best. Mid-range models are in
decent agreement on the timing of this wave early next week, but are
still in disagree on the extent of the precipitation. This leaves
concerns that the systems path through the Rockies, and strong
surface high in place, might shift the systems focus well to our
south. Have kept a broad chance of snow in the forecast for Monday
and Monday night, but limited Tuesday's POPs to Slight Chance.

Otherwise...conditions will remain below freezing through Wednesday,
but there does appear to be a reasonable amount of hope that above
freezing temperatures may spread across the entire forecast area
next Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1052 AM CST THU FEB 6 2014

VFR conds are expected through the TAF period with bkn mid level
clouds around 8-10kft expected through this evening before scattering
out tonight. Winds will be between 5-10kts out of the NW today before
becmg lgt and vrb tonight. Winds tomorrow morning will pick back up
out of the south around 5-10kts.

&&

DISCUSSION...Cutter
AVIATION...73
Hazardous weather outlook, Feb 6, 12:55 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CST THU FEB 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED TONIGHT WITH DANGEROUSLY COLD WIND
 CHILLS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. SEVERAL WEAK SYSTEMS
 PASSING NEARBY MAY GENERATE SOME LIGHT SNOW FRIDAY NIGHT THROUGH TUESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

MJ

Nearby

Wind Chill Advisories in Missouri, 2014Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.